Acetaminophen…be careful! (Article)

Acetaminophen, we all know what that is, right? Maybe not. Did you know that acetaminophen goes by a bunch of different names as a single ingredient medicine such as acetaminophen, paracetamol, APAP, phenacitin, Panadol, Tylenol, Feverall, and Neopap,  just to mention a few.  No wonder parents are confused by this medicine.  It is probably in multiple forms and brands in your medicine cabinet, pantry or office desk right now. To make matters worse, it is also found in many over-the-counter multi-symptom drug combination medicines such as Tylenol Cold or Sinus, Nyquil, Theraflu, Vicks and Robitussin, just to mention a few. In most families, acetaminophen is used to treat all sorts of conditions, ranging from headaches to fevers, from backaches to menstrual cramps. Although you may think that acetaminophen is not harmful, it can become deadly if a large dose is taken by a young child, if doses are taken more frequently than recommended, or if multiple medicines are taken that contain this active ingredient.  Acetaminophen is still a drug, and just like with any type of drug, you should be careful and follow the doctor’s prescription or the instructions on the label. Acetaminophen is so ubiquitous, you need to be extra careful with label reading to avoid trouble.

Many people make the mistake of assuming that taking a bigger than recommended dose of acetaminophen will help relieve their symptoms quicker. Others may take multiple versions of a drug that all contain the same active ingredient, acetaminophen. Partly because of the lack of information about the dangers of this drug, there have been 5,000 cases of visits to the emergency room due to acetaminophen overdose. Many of these were totally accidental ingestions for the reasons previously mentioned.  Acetaminophen is toxic and causes severe liver damage when the dosage exceeds the recommended amount. Don’t let that happen in your family!

How do you figure out if your child’s medicine has acetaminophen as an ingredient? READ THOSE LABELS and know all the aliases that acetaminophen goes by such as paracetamol, apap,and  phenacitin.  Recently, the FDA Safe Use Initiative collaborated with several other agencies to educate more people about the risks of acetaminophen. They are also trying to eliminate the use of APAP on labels to make it clearer that certain drugs contain Acetaminophen. So next time you are trying to treat your child’s pain, fever, or cold, make sure to read those labels carefully, and for goodness’ sake, give the recommended dosage and no more.

Your comments are welcome at www.docsmo.com.  Until next time.

Smo Notes:

http://www.fda.gov/downloads/ForHealthProfessionals/ArticlesofInterest/UCM228618.pdf

Written collaboratively by Catherine Wu and Paul Smolen M.D.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>